Iowa, 2018Flooding in Iowa, March 14 to 26, 2018
March 14 to 26, 2018 · NWS FSD · 3 events in 2 counties and zones
Periodic precipitation and melting of snowfall resulted in an extended period of minor flooding along the upper to middle Little Sioux River. Multiple crests of minor flooding occurred at Milford (MIFI4) and Spencer (SPWI4), impacting mainly lowland agricultural locations and the city park in Spencer.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periodic precipitation and melting of snowfall resulted in an extended period of minor flooding along the upper to middle Little Sioux River. Multiple crests of minor flooding occurred at Milford (MIFI4) and Spencer (SPWI4), impacting mainly lowland agricultural locations and the city park in Spencer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 14, 5:04 AM CST, 56 minutes earlier.
Area forecast discussion, Mar 14, 5:04 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
604 AM CDT Wed Mar 14 2018
.SHORT TERM...(Today and Tonight)
Issued at 403 AM CDT Wed Mar 14 2018
Happy Pi Day! Mild day to start this forecast off. A little
concerned about effects of lingering snow cover in southwest
Minnesota on highs for today, so have pulled the forecast back a
few degrees from previous in this area. Did not cool too much,
though, given a westerly wind direction (generally more favorable
for mixing), shifting more to the north by late afternoon as a
subtle front slides into the area. Otherwise looks like a very
pleasant day, with highs from around 40 degrees north to near 60
or a little higher in far southern parts of our forecast area.
Some increase in clouds and a light breeze should keep temperatures
in check tonight, with lows from the upper teens to mid 20s.
.LONG TERM...(Thursday through Tuesday)
Issued at 403 AM CDT Wed Mar 14 2018
Focus through the mid to long range portion of the forecast will be
on strong wave lifting into the Northern Plains late Thursday night
and Friday. Unfortunately, not seeing a lot of agreement on the
placement of key features with this system, leading to a high degree
of uncertainty with regard to precipitation location and type. GFS
and Canadian model have trended northward with the upper wave and
associated surface low, bringing the system into central to northern
Nebraska by midday Friday. Meanwhile the ECMWF and NAM both maintain
a more southern track with the low through northeast Kansas, held to
the south by a stronger surface high over Minnesota.
While the latter solution is preferred by both WPC and this office,
enough uncertainty among these deterministic models, and among the
GFS/EC ensembles, that we opted to not deviate from the broader
model consensus blend too far at this time. The main difference in
the various solutions is how far to the northeast precipitation will
be able to spread Friday/Friday evening, before the wave shears off
to the east late Friday night. Trimmed back northeast extent of the
higher pops a bit through Friday morning, but no other significant
changes were made from the blend.
Regardless of where the wave eventually tracks, a layer of warm air
aloft and/or lack of ice aloft will lead to a potential for mixed
precipitation types, with some icing possible along with generally
light snowfall amounts. Caveat on that latter statement would be
that both the GFS and NAM indicate a period of robust lift in the
dendritic layer along a narrow band of mid-level frontogenesis on
Friday, albeit in different locations and within differing thermal
profiles. Will certainly be something to monitor in later model runs.
At this time, not seeing a high enough potential for ice or snowfall
accumulations that would reach warning levels to warrant issuance of
any headlines just yet. However, as models converge on a more common
solution, if thermal profiles remain similar, will likely need at
least advisories for part of the area on Friday. For now, will
highlight the potential for mixed precip types impacting Friday
travel in the HWO and on our social media platforms, while also
emphasizing the uncertainty.
Greatest consensus shows the wave exiting the area by 12Z Saturday,
with only the Canadian lingering a chance for precipitation across
southwest Minnesota into the daytime hours Saturday. Temperatures
through the weekend and into early next week look to remain on the
cool side of normal. Upper ridging Saturday/Sunday will attempt to
keep daytime readings within a couple degrees of normal, with highs
in the upper 30s and 40s, though this will depend on the extent of
any snowfall with the system on Friday. Another trough swings across
the region early next week, and while details are still sketchy, all
14/00Z models hint at an unsettled pattern for Monday into Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 605 AM CDT Wed Mar 14 2018
VFR conditions expected into this evening, and should prevail at
the TAF sites through the forecast period. Some models indicate
fog and/or low stratus development across higher elevations of
southwest Minnesota late this evening into the overnight hours,
but enough uncertainty that did not include this in the grids at
this time.
Otherwise, will still see some low-level wind shear for parts of
the area early this morning, most notably at KSUX where a more
east-southeasterly drainage surface wind out of the Missouri River
Valley is topped by a west-southwesterly low level jet through
15Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Mar 14, 3:31 AM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
431 AM CDT Wed Mar 14 2018
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
431 AM CDT Wed Mar 14 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A storm system will bring the risk for a wintry mix of
precipitation, including freezing rain and snow, to the region
late Thursday night into Friday night. There remains considerable
uncertainty regarding track and temperatures with this system, but
light snow or ice accumulations may impact travel on Friday, so be
sure to monitor the latest forecasts if you have travel plans late
this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Dickinson
- When
- March 14, 6:00 AM CST to March 25, 8:00 AM CST
- Where
- Dickinson County, 3.77 mi WSW of Montgomery to 1.47 mi SW of West Okoboji
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.410, -95.270
Periods of rainfall along with snow melt through mid to late March caused minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. The highest of multiple crests reached 1.6 feet above flood stage near Milford (gage site MIFI4) on March 19.
Flood, Clay
- When
- March 14, 6:00 AM CST to March 25, 8:00 AM CST
- Where
- Clay County, 4.79 mi W of Fostoria to 0.6 mi NE of Everly
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.255, -95.265
Periods of rainfall along with snow melt through mid to late March caused minor flooding of lowland agricultural areas along upper portions of the Little Sioux River. The highest of multiple crests reached 1.6 feet above flood stage near Milford (gage site MIFI4) on March 19.
Flood, Clay
- When
- March 15, 11:00 AM CST to March 26, 8:00 AM CST
- Where
- Clay County, 1.51 mi W of Spencer to 1.71 mi WSW of Dickens
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.150, -95.180
Periods of rainfall along with snow melt through mid to late March caused an extended period of minor flooding on the Little Sioux River along lowland agricultural areas as well as the Spencer city park. The highest of multiple crests reached 1.6 feet above flood stage at Spencer (gage site SPWI4) on March 16.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in Pennsylvania, March 14, 2018$350,000 · 2 events
- Wildfire in Texas, March 14, 2018$300,000 · 1 event
- Lake-Effect Snow in Ohio, March 14, 2018$150,000 · 1 event
- Strong Wind in California, March 14, 2018$20,000 · 1 event
- Winter Weather in North Carolina, March 14, 20187 events
- Flash Flooding and Debris Flow in Hawaii, March 14 to 15, 20186 events
- High Wind in Utah, March 14, 201859 kt wind · 4 events
- Frost and Freeze in Tennessee, March 14, 20183 events
- Hail and Lightning Strike in California, March 14, 20180.25 in hail · 3 events
- Winter Storm and Winter Weather in New York, March 14 to 15, 20182 events
- Winter Storm in Massachusetts, March 14 to 15, 20182 events
- Heavy Snow in Nevada, March 14 to 16, 20182 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759858, 759860, 759868.